Don’t forget the side effects of your diabetic medications!

When I was diagnosed with type 2 diabetes, the doctor prescribed me Metformin and Glipizide. These are two of the most common of the medicines prescribed when diagnosed with type 2 diabetes.

The first thing I did when I picked up my medicine was pull off the paper work and take out my pills and read how often I was supposed to take it.

Yeah, I even talked to the pharmacist who told me that I may experience some nausea at first in taking the Metformin until my body got used to it.

I did not realize that “some nausea” meant constant diarrhea, heartburn and throwing up because every time I ate if felt like my food just sat there like a rock until it came back up.

Every time I would go to the doctor he would tell me that my symptoms would lessen and some people had more problems with the medicine than others, but I would get used to it.

Two years later I was still not used to it and even though, I was constantly in the bathroom for some reason or other I still could not lose weight.

I tried everything. I even went on this diet where I ate all organic foods and pretty much went vegan for a while, but it never helped in fact it seemed anything raw I could not digest it and it would just come right back up.

One day it got so bad that I had to have a friend take me to the walk in clinic down the road because I couldn’t stop the throwing up and diarrhea.

When the nurse practitioner comes in he gives me a shot of Phenergan to stop the nausea and a prescription for it to take home and told me to drink clear liquids.

Just before he left he turns to me and says “I see you are allergic to sulfur drugs. Did you know that most people that are allergic to those are also allergic to Metformin?”

What! Are you serious? I obviously said this out loud because he said, “that may be what your problem is instead of a stomach bug going around.” He said you should go see your primary physician and see if he can put you on something else.

Go see my doctor! The one that made me fill out a book of info on mine and my family’s medical history just so he could ignore the fact that he might be giving me something that I am allergic to?  The same “doctor”—and I am using that term loosely now—that said I just keep taking the medicine and it was normal for me to be sick all the time?

No f-ing thank you. Can I have another please!?

That day was the day that I realized that if I wanted to get better I needed to take a more active role in my health and not just assume that everything that comes out of a person’s mouth that has the title of Doctor in front of it knows what they are talking about.

I went home and looked up the side effects for both of my medicines and I found that both cause gastro intestinal problems.

Surprise!

Wish I would have read that paper work that I threw away every time I got my prescription.

I made a decision that day to quit taking the Metformin which was the lesser of the two evils in my case and way of thinking.

Guess what? The constant going to the bathroom stopped two days after I stopped taking Metformin.

Now before we go any further, I am not suggesting that you do the same. I have no medical degree and cannot and will not tell you to stop taking any of your medications without seeking medical advice. It is dangerous to do what I did and it could have turned out very badly for me.

I am presently seeing another doctor, but even after this incident, it still took me going to two other doctors before I found one that I think is really paying attention and focusing on me and not how fast he could get through my appointment so he could get to the next patient.

So lessons learned from this painful learning experience are:

  • Read the paperwork that comes with your prescription. It is not just there for decoration.
  • Do some research of your own, but don’t go overboard because if you dig deep enough, everything and its brother causes cancer.
  • Listen to your body and what it is telling you.
  • Just because someone is a doctor, do not take his or her word for everything, within reason; you have a brain, use it.
  • Get a doctor that listens; it took me 4 doctors in the last few years before I found one I felt listened to me.

Leave a Reply

Your email address will not be published. Required fields are marked *